Washington, 2016

Winter Weather in Washington, January 15 to 16, 2016

January 15 to 16, 2016 · NWS OTX · 4 events in 4 counties and zones

Passed through the East Slopes of North Cascades and vicinity between 10 pm Friday Jan 15th and the warning was cancelled at 2 pm Saturday January 16th. It may not have achieved warning criteria.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Passed through the East Slopes of North Cascades and vicinity between 10 pm Friday Jan 15th and the warning was cancelled at 2 pm Saturday January 16th. It may not have achieved warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 4:21 PM PST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 15, 4:21 PM PST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
421 PM PST FRI JAN 15 2016

.SYNOPSIS...
The next round of light to moderate snow moves into the Cascades
tonight and spreads east Saturday. Some areas of the Columbia
Basin will see a wintry mix of rain, snow, and freezing rain. More
storm systems will bring mountain snow and mix of valley rain and
snow Sunday through early next week. The weather pattern looks to
turn more mild and wet toward the end of next week.

&&

.DISCUSSION...
Late afternoon update: minor adjustment to the forecast for this
late afternoon and evening. Radar and observations show some snow
showers a bit more prevalent than just flurries across portions
of the Upper Columbia Basin southeast through the Palouse. I
increased PoPs and snow amounts slightly, but in general only
trace amounts to a few tenths of an inch is expected in this
region. I also put in some patchy fog across the northern
Columbia Basin, generally around the West Plains area west toward
the Waterville Plateau, as well as in some of the sheltered
mountains valley north of Highway 2. There aren't any big
visibility restrictions but it is enough to notice fog is
there. /J. Cote'

&&

.AVIATION...
00Z TAFS:A weather system will move into the region overnight and
remain across the area through saturday afternoon. This will bring
increasing chances for rain and snow across the
region...beginning around 08z near KEAT and 1300 at KGEG. Until
then stratus will be the main player for the TAF sites. A light
easterly gradient this evening should bring some relief to the
eastern zones...but not too much...with conditions lowering across
the west. Cigs/vsby IFR or less at KGEG...otherwise mainly MVFR
and locally IFR cigs/vsby across the eastern TAF sites. Conditions
will then deteriorate with the onset of precipitation. for the
western TAF sites VFR conditions will lower to MVFR/IFR cigs and
vsby after 08z as precipitation moves into the region. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  33  32  38  34  38 /  10 100  40  80  70  20
Coeur d'Alene  28  35  33  38  36  40 /  20 100  70  80  80  30
Pullman        29  37  33  40  36  41 /  30 100  50  90  70  30
Lewiston       30  42  35  44  40  46 /  10  90  50  60  70  30
Colville       30  33  32  37  36  38 /  20 100  40  70  60   0
Sandpoint      29  32  32  37  36  38 /  20  90  90  70  80  30
Kellogg        27  34  33  37  34  38 /  20  90  90  70  80  50
Moses Lake     29  35  29  37  32  38 /  30 100  10  70  20   0
Wenatchee      26  33  31  36  34  37 /  60 100  10  80  20   0
Omak           24  31  31  35  32  35 /  40 100  10  80  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Saturday to 4 AM PST Sunday
     for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Storm Warning from 10 PM this evening to 4 PM PST
     Saturday for East Slopes Northern Cascades-Okanogan Valley-
     Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Saturday for Northeast Mountains-Okanogan Highlands-Upper
     Columbia Basin.

&&
Hazardous weather outlook, Jan 15, 6:16 AM PST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
616 AM PST FRI JAN 15 2016

IDZ026-WAZ032-161430-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-161430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Several rounds of snow will be possible starting early Saturday and
continuing into early next week. Snow levels will be near valley
floors on Saturday...rising near 3000 feet by the start of the
week. Travel impacts are likely for most locations Saturday then
mainly over the mountain passes for early next week.

WAZ038-041>044-161430-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow is expected to develop over the area late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to heavy snow accumulations will be possible early
Saturday morning and continuing into the evening. Another round of
snow is expected over the Cascades on Sunday. Travel across the
Cascade passes will be treacherous at times this weekend.

IDZ002-003-027-WAZ031-033>036-161430-
COEUR D'ALENE AREA-IDAHO PALOUSE-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog is expected this morning. Otherwise no hazardous
weather is expected this period.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to locally moderate snow will be possible early Saturday
morning and continuing through most of the day. The next few
storm systems arriving Sunday and persisting into next week will
mainly bring rain and snow reserved for the mountain passes.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
January 15, 10:00 PM PST to January 16, 2:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Trained spotter reports of new snow from the winter weather system ranged from 5 inches at Leavenworth and 6 inches of snow at Mazama, WA to 7 inches at Stehekin, WA. The snow fell between 10 pm Friday and 12:30 pm Saturday.

Winter Weather, Wenatchee Area

When
January 15, 10:00 PM PST to January 16, 2:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Trained spotter reports of new snow from the winter weather system ranged from 2 to 3 inches in the Wenatchee, WA area. The snow fell between 10 pm Friday and 12:30 pm Saturday.

Winter Weather, Waterville Plateau

When
January 15, 10:00 PM PST to January 16, 2:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A Coop observer in Waterville, WA reported 3 inches of new snow. The snow fell between 10 pm Friday and 12:30 pm Saturday.

Winter Weather, Okanogan Valley

When
January 15, 10:00 PM PST to January 16, 2:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Members of the public reported 2 inches of new snow at Omak and Tonasket, Washington. The snow fell between 10 pm Friday and 12:30 pm Saturday.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608012, 608013, 608015, 608016.